Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 70, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 21, 1997, 1:49 AM CDT for Grant County, Wisconsin. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1997, 1:49 AM CDT (06:49 UTC)
- Expired
- Jun 21, 1997, 2:50 AM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Grant County, WI
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 2:30 AM CDT | Thunderstorm Wind 56 | Lancaster, WI | |
| Jun 21, 2:50 AM CDT | Thunderstorm Wind 52 | Hazel Green, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4926 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 210650 RRA
SVRLSE
WIC043-210750-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
149 AM CDT SAT JUN 21 1997
* SEVERE THUNDERSTORM WARNING FOR
GRANT COUNTY - SOUTHWESTERN WISCONSIN
* UNTIL 250 AM CDT
* SOME LOCATIONS AFFECTED
WYALUSING
CASSVILLE
KIELER
* AT 150 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 30 MILES NORTHWEST OF DUBUQUE...FROM ELKADER
TO ELKPORT. POWER LINES WERE ALSO DOWN IN SOUTHERN CLAYTON
COUNTY IOWA...OR 45 MILES WEST OF DUBUQUE AT 130 AM. THE STORM WAS
MOVING EAST AT 40 MPH.
* THE STORM WILL BE NEAR CASSVILLE BY 215 AM.
THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. DO NOT GO
OUTDOORS.
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:45 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jun 20, 8:45 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 845 PM CDT FRI JUN 20 1997 FORECAST CONCERN CONTINUES TO BE THUNDERSTORM CHANCES OVERNIGHT. LATEST MESO-ANALYSIS CONTINUED TO SHOW THE QUASI-STATIONARY FRONT FROM NW IA-MCW-LSE-MKE. ANOTHER BOUNDARY...SHOWN NICELY ON KMPX 88D...RAN FROM EAU-MKT. VERY JUICY AIR WAS OVER THE REGION...WITH 70F DEW POINTS NOSING UP INTO NE IA AND SW WI. A CAP IN THE MID LEVELS WAS KEEPING CONVECTION AT BAY ACROSS MOST OF THE FORECAST AREA THIS EVENING. 21Z RUC APPEARED TO HAVE A GOOD HANDLE ON THE WEATHER SITUATION. BEST 850 MB JET MAX WAS STARTING TO SET UP SHOP OVER KS INTO NEBR. SEVERE THUNDERSTORMS THERE WILL DEVELOP INTO AN MESOSCALE CONVECTIVE COMPLEX AND TRANSLATE EWD INTO IA...CLIPPING NE IA AND SW WI AFTER MIDNIGHT. OTHERWISE...WE THINK THAT AS THE LOW LEVEL WIND FLOW INCREASES AND IMPINGES ON THE QUASI-STATIONARY FRONT...ELEVATED CONVECTION WILL ONCE AGAIN FORM OVER THE REGION AND MOVE EAST. THE SEVERE WEATHER THREAT APPEARS TO HAVE DIMINISHED...SO WILL BE REMOVING THAT WORDING FROM THE ZONES. MOST THUNDERSTORMS THE REMAINDER OF THE NIGHT WILL BE EFFICIENT RAIN PRODUCERS. COORDINATED WITH KGRB/KMKX. LOOK FOR NEW ZONES BY 9PM. RACY
In the hours before
Special weather statement, Jun 20, 9:56 PM CDT, 3 hours 53 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1000 PM CDT FRI JUN 20 1997 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER PARTS OF THE AREA... AT MID EVENING...A NEARLY STATIONARY FRONT WAS DRAPED ACROSS NORTHERN IOWA INTO SOUTHERN WISCONSIN. UNSTABLE AIR WAS NOTED OVER THE AREA...BUT THE BEST INSTABILITY WAS LOCATED OVER NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. RADAR AND SATELLITE PICTURES SHOWED THUNDERSTORMS RAPIDLY FORMING OVER NORTH CENTRAL IOWA INTO NEBRASKA WITH THE REMAINDER OF THE AREA SEEING SCATTERED SHOWERS. THE BEST THREAT OF SEVERE WEATHER WILL BE FOR NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN FROM 11PM THROUGH 6AM. THE SEVERE WEATHER LOCATED OVER NORTHWEST IOWA WILL TRACK EAST AND CLIP THOSE LOCALES LATER TONIGHT. MEANWHILE...OTHER AREAS SOUTH OF A ROCHESTER MINNESOTA-ADAMS WISCONSIN LINE HAVE JUST A VERY SLIM CHANCE OF SEVERE WEATHER OVERNIGHT. OVER FAR NORTH CENTRAL WISCONSIN...ONLY SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED. THE MAIN THREAT OF SEVERE WEATHER OVER THE SLIGHT RISK AREA WILL BE LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS. NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN STORM SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT AS ACTIVATION MIGHT BE NEEDED LATER THIS EVENING. RACY
Special weather statement, Jun 20, 10:00 PM CDT, 3 hours 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1000 PM CDT FRI JUN 20 1997 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER PARTS OF THE AREA... AT MID EVENING...A NEARLY STATIONARY FRONT WAS DRAPED ACROSS NORTHERN IOWA INTO SOUTHERN WISCONSIN. UNSTABLE AIR WAS NOTED OVER THE AREA...BUT THE BEST INSTABILITY WAS LOCATED OVER NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. RADAR AND SATELLITE PICTURES SHOWED THUNDERSTORMS RAPIDLY FORMING OVER NORTH CENTRAL IOWA INTO NEBRASKA WITH THE REMAINDER OF THE AREA SEEING SCATTERED SHOWERS. THE BEST THREAT OF SEVERE WEATHER WILL BE FOR NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN FROM 11PM THROUGH 6AM. THE SEVERE WEATHER LOCATED OVER NORTHWEST IOWA WILL TRACK EAST AND CLIP THOSE LOCALES LATER TONIGHT. MEANWHILE...OTHER AREAS SOUTH OF A ROCHESTER MINNESOTA-ADAMS WISCONSIN LINE HAVE JUST A VERY SLIM CHANCE OF SEVERE WEATHER OVERNIGHT. OVER FAR NORTH CENTRAL WISCONSIN...ONLY SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED. THE MAIN THREAT OF SEVERE WEATHER OVER THE SLIGHT RISK AREA WILL BE LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS. NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN STORM SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT AS ACTIVATION MIGHT BE NEEDED LATER THIS EVENING. RACY
Local storm report, Jun 21, 1:15 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 AM CDT SAT JUN 21 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM NEAR WESTGATE IA 70 MPH WIND GUST
06/21/97 FAYETTE
RKALocal storm report, Jun 21, 1:17 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 AM CDT SAT JUN 21 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM NEAR WESTGATE IA 70 MPH WIND GUST
06/21/97 FAYETTE
RKALocal storm report, Jun 21, 1:21 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 AM CDT SAT JUN 21 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM OELWEIN IA WIND DAMAGE
06/21/97 FAYETTE BARNS AND TREES BLOWN DOWN
IN OELWEIN
RKALocal storm report, Jun 21, 1:22 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 AM CDT SAT JUN 21 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM OELWEIN IA WIND DAMAGE
06/21/97 FAYETTE BARNS AND TREES BLOWN DOWN
IN OELWEIN
RKANearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.